A range of drugs have a direct role in triggering ischaemic priapism. We aimed at identifying: a) which medications are associated with most priapism-reports; and, b) within these medications, comparing their potential to elicit priapism through a disproportionality analysis. The FDA Adverse Event Reporting System (FAERS) database was queried to identify those drugs associated the most with priapism reports over the last 5 years. Only those drugs being associated with a minimum of 30 priapism reports were considered. The Proportional Reporting Ratios (PRRs), and their 95% confidence intervals were computed. Out of the whole 2015-2020 database, 1233 priapism reports were identified, 933 of which (75.7%) were associated with 11 medications with a minimum of 30 priapism-reports each. Trazodone, olanzapine and tadalafil showed levels of disproportionate reporting, with a PRR of 9.04 (CI95%: 7.73-10.58), 1.55 (CI95%: 1.27-1.89), and 1.42 (CI95%: 1.10-1.43), respectively. Most (57.5%) of the reports associated with the phosphodiesterase type 5 inhibitors (PDE5Is) were related with concomitant priapism-eliciting drugs taken at the same time and/or inappropriate intake/excessive dosage. Patients taking trazodone and/or antipsychotics need to be aware of the priapism-risk; awareness among prescribers would help in reducing priapism-related detrimental sequelae; PDE5I-intake is not responsible for priapism by itself, when appropriate medical supervision is provided.

Medications mostly associated with priapism events: assessment of the 2015-2020 Food and Drug Administration (FDA) pharmacovigilance database entries

Schifano, Nicolò;Fallara, Giuseppe;Montorsi, Francesco;Salonia, Andrea
2022

Abstract

A range of drugs have a direct role in triggering ischaemic priapism. We aimed at identifying: a) which medications are associated with most priapism-reports; and, b) within these medications, comparing their potential to elicit priapism through a disproportionality analysis. The FDA Adverse Event Reporting System (FAERS) database was queried to identify those drugs associated the most with priapism reports over the last 5 years. Only those drugs being associated with a minimum of 30 priapism reports were considered. The Proportional Reporting Ratios (PRRs), and their 95% confidence intervals were computed. Out of the whole 2015-2020 database, 1233 priapism reports were identified, 933 of which (75.7%) were associated with 11 medications with a minimum of 30 priapism-reports each. Trazodone, olanzapine and tadalafil showed levels of disproportionate reporting, with a PRR of 9.04 (CI95%: 7.73-10.58), 1.55 (CI95%: 1.27-1.89), and 1.42 (CI95%: 1.10-1.43), respectively. Most (57.5%) of the reports associated with the phosphodiesterase type 5 inhibitors (PDE5Is) were related with concomitant priapism-eliciting drugs taken at the same time and/or inappropriate intake/excessive dosage. Patients taking trazodone and/or antipsychotics need to be aware of the priapism-risk; awareness among prescribers would help in reducing priapism-related detrimental sequelae; PDE5I-intake is not responsible for priapism by itself, when appropriate medical supervision is provided.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.11768/130457
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 2
social impact